• Users Online: 140
  • Print this page
  • Email this page
CASE REPORT
Year : 2022  |  Volume : 2  |  Issue : 2  |  Page : 91-93

Aluminum phosphide toxicity: A rare cause of multiorgan dysfunction syndrome


1 Department of Pediatrics, Division of Pediatric Intensive Care, Sanliurfa Training and Research Hospital, Sanliurfa, Turkey
2 Department of Pediatrics, Sanliurfa Training and Research Hospital, Sanliurfa, Turkey
3 Department of Medical Biochemistry, Aydin Adnan Menderes University Health Sciences Institute, Aydin, Turkey

Correspondence Address:
Dr. Hatice Feray Ari
Sanliurfa Training and Research Hospital, Pediatric Intensive Care Unit, Sanliurfa
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ipcares.ipcares_3_22

Rights and Permissions

Background: Aluminum phosphides (ALPs) are still being used in developing countries as a pesticide despite the fact that ingestion and/or inhalation can cause significant morbidity and mortality. The generation of phosphine when ALP comes in contact with water leads to the blockade of electron transfer, which inhibits oxidative phosphorylation and in turn, cellular respiration in multiple organ systems. Clinical Description: A 3-year-old Turkish girl and her family were inadvertently exposed to overnight inhalation intoxication after a tablet of ALP was dissolved in water and used as a pesticide for Isot pepper, a local spice used in their household. The child presented with rapidly progressive respiratory distress and coma. The other members displayed mild respiratory symptoms. Management: At the time of admission, she was in altered sensorium, tachycardic, tachypneic, hypoxic, and in shock. She was immediately intubated and intermittent positive pressure ventilation started. Shock was managed as per the standard protocol. The child emanated garlic odor breath, had sluggishly reactive bilateral mitotic pupils. She had cardiorespiratory arrest within 30 min of intubation and could be revived. Despite supportive treatment, multiorgan dysfunction syndrome developed cardiac, pulmonary, renal, hepatic, coagulopathy, hyperglycemia, and metabolic acidosis. She succumbed to another cardiorespiratory arrest before plasmapheresis and continuous renal replacement therapy could be started in an attempt to eliminate the toxins. Consent for autopsy was not given. Conclusions: ALPs poisoning still occurs in developing countries and is a leading cause of mortality. The most common cause of death within the first 24 h is cardiovascular collapse.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed155    
    Printed2    
    Emailed0    
    PDF Downloaded25    
    Comments [Add]    

Recommend this journal